How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Vet
Satisfied Customers: 16287
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Vet Question Here...
Dr. Kara is online now

Over the last 2 days my cat seems to be a bit off-colour. Hes

Resolved Question:

Over the last 2 days my cat seems to be a bit off-colour. He's very quiet and subdued. He has been eating - but only a tiny bit. He's not finishing his meals. He just generally doesn't seem to have his usual enthusiasm. I'm worried - he's diabetic and has to have insulin twice daily.
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Kara replied 3 years ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'd like to help with your concerns about Bob's lethargy and decreased appetite. I think you are right to be concerned.

Because he is diabetic secondary infections, gum and tooth root infections, as well as urinary tract infections are more common and they would both explain the symptoms that you are noticing.

Diabetic cats are also more likely to have secondary organ failure, especially kidney failure because the kidneys process excess glucose and fluids in diabetic cats, and are more likely to develop pancreatitis, which is an inflammation of the pancreas leading to increased enzyme production and release which can cause abdominal pain and nausea.

I am sure that your veterinarian has told you not to give insulin if he ever doesn't eat. Giving insulin to a kitty that hasn't eaten can cause dangerously low levels of blood sugar.

For now we can try giving him and acid reducing medication to see if that makes him feel better and improves his appetite.
At home you can give either:
1)Pepcid ac (famotidine) at ¼ of a 10mg tablet per 2 to 4 kilograms of body weight every 12 hours
OR
2)Prilosec (omeprazole) at ¼ of a 10mg tablet per 2 to 4 kilograms of body weight every 24 hours
These acid reducers may help him feel better. They are quite safe and can be used as needed.

You can also add warmed, low salt chicken broth to tempt him to eat a bit better (as long as there isn't any added sugar).

Then I do recommend that your fellow see his veterinarian on Monday to look into the changes that you have noticed with him.
If he stops eating, starts vomiting, has a tense painful abdomen or runs a fever then he should be seen on an emergency basis.

Please let me know if you have any further questions.
Dr. Kara and other Vet Specialists are ready to help you

Related Vet Questions